When switching to a different medication, adding another medication, or increasing a medication dose, it is very important to follow the instructions set forth by your doctor.
Though it is unlikely, if medication dosages are too high, or if the wrong medication combinations are taken together, there is the possibility of experiencing a serious reaction known as serotonin syndrome.
Serotonin syndrome, which is also referred to as serotonin toxicity, is a potentially life-threatening condition caused by excessive serotonin activity. More often than not, it occurs as a result of medication dosage, inadvertent interactions between medications, or intentional self-poisoning.
Though serotonin syndrome can cause potentially life-threatening signs and symptoms including high fever, confusion, and seizures it can also cause much milder symptoms.
In general, the signs and symptoms of serotonin syndrome involve abnormal vital signs (including fast heart rate and fever), increased muscle tone (ranging from abnormal muscle movements to severe tremors and muscle rigidity), and mental status changes (including confusion, agitation, and seizures).
Signs and symptoms of serotonin syndrome frequently occur within hours after medication use and can worsen dramatically if an affected individual continues to take the medication.
Serotonin syndrome is a clinical diagnosis, meaning that there is no laboratory test that can establish such a diagnosis.
Therefore, if you or someone you know may be experiencing the symptoms of serotonin syndrome, it is critical to contact your doctor right away.
Your doctor can then evaluate any signs or symptoms of serotonin syndrome and make a diagnosis based on the history of medication use in addition to your clinical signs and symptoms.
Serotonin syndrome is usually treated by the immediate discontinuation of any contributing medications. Sometimes, doctors will temporarily prescribe benzodiazepines such as lorazepam (Ativan®) or alprazolam (Xanax®) in order to treat the agitation and other uncomfortable symptoms of serotonin syndrome.
When serotonin syndrome is recognized and promptly treated, most people survive without any complications. However, if action is not taken, not only could hospitalization be required, which may involve spending time in the intensive care unit, but if the diagnosis of serotonin syndrome is delayed or not identified, significant illness or death may occur.
More often than not, serotonin syndrome can be avoided, as long as there is an awareness of what to watch out for, and the proper precautions are taken prior to taking any additional medicines.